Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 587, NWS Norman, OK

July 23, 2004Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 23, 2004, 2:29 PM CDT for Grant County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 2:29 PM CDT (19:29 UTC)
Expired
Jul 23, 2004, 3:15 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Grant County, OK

The radar

The Vance AFB radar (KVNX), 20 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1089 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 231929
SVROKC
OKC053-232015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
229 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST GRANT COUNTY IN NORTHERN OKLAHOMA

* UNTIL 315 PM CDT

* AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF MANCHESTER...MOVING NORTHEAST
  AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE MANCHESTER AND WAKITA

HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 60 TO 70 MPH ARE LIKELY.

LAT...LON 3680 9810 3682 9796 3701 9775 3701 9809

$$

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 10:25 AM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 23, 10:25 AM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1025 AM CDT FRI JUL 23 2004

SHOWERS CONTINUE TO DIMINISH SLOWLY THIS MORNING ACROSS OKLAHOMA AND
A TINY PART OF WESTERN NORTH TEXAS.  THIS TREND SHOULD CONTINUE INTO
EARLY AFTERNOON... BEFORE REVERSING BY MID-AFTERNOON.  THE CURRENT
FORECAST HAS THIS MOSTLY ACCOUNTED FOR... BUT WILL PROBABLY TOUCH UP
SOME OF THE DETAILS AROUND NOON WHEN TEMPORAL WORDING WILL NEED TO
BE REMOVED FROM THE ZONE FORECASTS.

23 = CMS
--------------------------
322 AM CDT FRI JUL 23 2004

.DISCUSSION...
DEEP AND PERSISTENT LIFT CONTINUES TO SUPPORT A LARGE AREA OF TSRA
OVER KANSAS AND THE EASTERN OKLAHOMA PANHANDLE...WHICH IS NORTH OF A
WEAK COLD FRONT ACROSS NORTHWEST OKLAHOMA AND NORTH OF REINFORCING
OUTFLOW BOUNDARY THAT HAS PUSHED SOUTH OF AMARILLO. LATEST RUC/ETA
SHOW THIS TREND PERSISTING THROUGH THE MORNING WITH VERY LITTLE
MOVEMENT...BUT SOME SOUTHEAST PROPAGATION IS EXPECTED AS OUTFLOW
PUSHES SURFACE BOUNDARY FARTHER SOUTHWARD. HIGH POPS WILL BE
MAINTAINED FOR THESE AREAS THIS MORNING...WITH ADDITIONAL
DEVELOPMENT EXPECTED BY AFTERNOON AS THE ATMOSPHERE DESTABILIZES AND
AGAIN TONIGHT NORTH OF THE FRONT. GIVEN STRONG AND DEEP LIFT ALONG
WITH A WEAK WIND FIELD...HEAVY RAIN IS A CONCERN AND WILL CONTINUE
THIS WORDING IN THE ZONES THROUGH TONIGHT AND POSSIBLY SATURDAY.

THE FRONT IS STILL EXPECTED TO PROGRESS SOUTHWARD BUT APPEARS SLOWER
AND SLIGHTLY WEAKER THAN IN PREVIOUS RUNS AND MAY REMAIN ACROSS THE
FORECAST AREA FOR SEVERAL PERIODS BEFORE EVENTUALLY CLEARING THE
AREA SATURDAY NIGHT/SUNDAY. LOW POPS CONTINUE EVEN AFTER THE FRONT
PASSES WITH THE POTENTIAL FOR LIFT AND MOISTURE TO PERSIST ABOVE THE
SURFACE BOUNDARY AS THE MID/UPPER TROUGH REMAINS NORTHWEST OF THE
AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  91  67  79  65 /  30  60  60  40
HOBART OK         89  66  79  65 /  40  70  60  30
WICHITA FALLS TX  98  69  86  68 /  20  30  50  40
GAGE OK           73  60  70  59 /  90  90  60  20
PONCA CITY OK     84  63  75  62 /  50  90  60  30
DURANT OK         98  73  87  68 /   0  20  40  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

JAMES
Hazardous weather outlook, Jul 23, 11:45 AM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT FRI JUL 23 2004

OKZ004>048-050>052-TXZ083>090-241200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED OVER OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH TONIGHT. NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

DISCUSSION...
A COLD FRONT... THAT EXTENDED FROM NORTH-CENTRAL INTO WEST-CENTRAL
OKLAHOMA AT NOON... WILL ADVANCE SLOWLY TOWARD THE SOUTH THROUGH
TONIGHT.  STORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH
TONIGHT... MAINLY NEAR AND NORTH OF THE FRONT.  WEAK VERTICAL WIND
SHEAR AND LIMITED INSTABILITY SHOULD KEEP SEVERE STORM CHANCES LOW.
HOWEVER...SOME OF THE STRONGER STORMS WILL HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS OF 40 MPH AND HEAVY RAIN. THUNDERSTORMS MAY
EVENTUALLY DEVELOP INTO ONE OR MORE THUNDERSTORM CLUSTERS LATER
TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO CONTINUE SATURDAY ACROSS OKLAHOMA AND
WESTERN NORTH... WITH THE BEST CHANCES SHIFTING SOUTH AS THE FRONT
MOVES DEEPER INTO TEXAS.  CHANCES FOR THUNDERSTORMS WILL RESUME
TUESDAY AND CONTINUE THROUGH THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:26 PM CDTSevere Thunderstorm WarningOUNGarfield49 min
Jul 23, 2:41 PM CDTSevere Thunderstorm WarningOUNCuster49 min
Jul 23, 3:18 PM CDTSevere Thunderstorm WarningOUNGrant42 min
Jul 23, 3:28 PM CDTSevere Thunderstorm WarningOUNKay47 min
Jul 23, 3:55 PM CDTFlash Flood WarningOUNGrant, Kay3 hr
Jul 23, 4:26 PM CDTSevere Thunderstorm WarningOUNKay34 min
Jul 23, 5:01 PM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher, Major44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.